Moda Health. Healthcare from your head to your toes. Delta Dental | Moda Health

FDA Drug Safety Communication: FDA warns of serious immune system reaction with seizure and mental health medicine lamotrigine (Lamictal)

Safety Announcement

[04-25-2018] The Food and Drug Administration (FDA) is warning that the medicine lamotrigine (Lamictal) for seizures and bipolar disorder can cause a rare but very serious reaction that excessively activates the body’s infection-fighting immune system. This can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction is not diagnosed and treated quickly. As a result, we are requiring a new warning about this risk be added to the prescribing information in the lamotrigine drug labels.*

The immune system reaction, called hemophagocytic lymphohistiocytosis (HLH), causes an uncontrolled response by the immune system. HLH typically presents as a persistent fever, usually greater than 101°F, and it can lead to severe problems with blood cells and organs throughout the body such as the liver, kidneys, and lungs.

Lamotrigine is used alone or with other medicines to treat seizures in patients two years and older. It may also be used as maintenance treatment in patients with bipolar disorder to help delay the occurrence of mood episodes such as depression, mania, or hypomania. Stopping lamotrigine without first talking to a prescriber can lead to uncontrolled seizures, or new or worsening mental health problems. Lamotrigine has been approved and on the market for 24 years, and is available under the brand name Lamictal and as generics.

Health care professionals should be aware that prompt recognition and early treatment is important for improving HLH outcomes and decreasing mortality. Diagnosis is often complicated because early signs and symptoms such as fever and rash are not specific. HLH may also be confused with other serious immune-related adverse reactions such as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). Evaluate patients who develop fever or rash promptly, and discontinue lamotrigine if HLH or another serious immune-related adverse reaction is suspected and an alternative etiology for the signs and symptoms cannot be established. Advise patients to seek immediate medical attention if they experience symptoms of HLH during lamotrigine treatment. A diagnosis of HLH can be established if a patient has at least five of the following eight signs or symptoms:

Patients or their caregivers should contact their health care professionals right away if they experience any symptom of HLH while taking lamotrigine. HLH can occur within days to weeks after starting treatment. A physical examination and specific laboratory blood tests and other evaluations are used to diagnose HLH. Signs and symptoms of HLH include but are not limited to:

Read the patient Medication Guide, which explains the benefits and risks of lamotrigine, every time you get a new prescription because the information may change. Do not stop taking lamotrigine without talking to your health care professional first as doing so can cause serious problems.

In the 24 years since lamotrigine’s 1994 approval, FDA identified eight cases worldwide of confirmed or suspected HLH associated with the medicine in children and adults (see Data Summary). This number includes only reports submitted to FDA± and found in the medical literature, so there are likely additional cases about which we are unaware. We determined there was reasonable evidence that lamotrigine was the cause of HLH in these eight cases based on the timing of events and the order in which they occurred. The patients in these cases required hospitalization and received drug and other medical treatments, with one dying.

We previously communicated safety information associated with lamotrigine in September 2006 (possible association between Lamictal exposure during pregnancy and oral clefts in newborns) and August 2010 (aseptic meningitis warning). Lamotrigine was also covered as part of a May 2009 safety alert concerning suicidal thoughts and behavior with the entire class of anti-seizure medicines.

We urge health care professionals and patients to report side effects involving lamotrigine (Lamictal) and other medicines to the FDA MedWatch program, using the information in the “Contact FDA” box at the bottom of the page.

* For additional drug label information, search Drugs@FDA: FDA Approved Drug Products.
± The cases were reported to the FDA Adverse Event Reporting System (FAERS).

Moda Health Provider Network

Find a physician, pharmacy or clinic

Opt in for medical

Tell us you're interested and we'll be in touch with details.

Get Started  Get Started

Questions?

If you can't find an answer, please feel free to contact our Customer Service Customer Service Customer Service

Questions?

If you can't find an answer, please feel free to contact our Customer Service

Employer web tools

Benefit Tracker

Check benefits and eligibility

Log in

Account help

Request an account

Provider Reports

For value-based provider programs, including Synergy, Summit, Beacon, Affinity, CPC+, and EOCCO

Log in

Join our email list


Benefit Tracker

Check benefits, eligibility, incentive and utilization

Log In

Account help

Create an account

Producer web tools


Hello.

We have exciting news to share. ODS is changing its name to Moda Health.

Moda comes from the latin term "modus" and means "a way". We picked it because that's what we are here to do: help our communities find a way to better health.

Together, we can be more, be better.

Please select the state you live in, or the state where your employer is headquartered, so we can tailor your experience:

Hello.

Please select the state you live in, or the state where your employer is headquartered, so we can tailor your experience:

Changing your location to Oregon

You can return to your previous location in the site header.